Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Tulsa, OK

April 19, 2020Crawford County, Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 19, 2020, 2:34 PM CDT for Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 2:34 PM CDT (19:34 UTC)
Expired
Apr 19, 2020, 2:57 PM CDT
In force
23 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR

The radar

The Western Arkansas radar (KSRX), 17 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS54 KTSA 191934
SVRTSA
ARC033-047-131-192015-
/O.NEW.KTSA.SV.W.0052.200419T1934Z-200419T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
234 PM CDT Sun Apr 19 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in west central Arkansas...
  Southeastern Crawford County in northwestern Arkansas...
  Northern Sebastian County in west central Arkansas...

* Until 315 PM CDT.

* At 233 PM CDT, a severe thunderstorm was located 4 miles north of
  Bonanza, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Fort Smith...                     Van Buren...
  Charleston...                     Greenwood...
  Barling...                        Lavaca...
  Bonanza...                        Bloomer...
  Excelsior...                      Fort Smith Regional Airport...
  Burnville...                      Fort Chaffee...
  Jenny Lind...                     Kibler...
  Central City...                   Mill Creek...
  Rye Hill...                       Vesta...
  Ursula...                         

This includes Interstate 540 between mile markers 5 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3523 9403 3518 9403 3520 9444 3532 9443
      3540 9443 3547 9401 3523 9399
TIME...MOT...LOC 1933Z 266DEG 28KT 3530 9442 

HAIL...1.00IN
WIND...60MPH
 
$$
Snider
1 follow-up statement
898 
WWUS54 KTSA 191957
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
257 PM CDT Sun Apr 19 2020

ARC033-047-131-192007-
/O.CAN.KTSA.SV.W.0052.000000T0000Z-200419T2015Z/
Franklin AR-Crawford AR-Sebastian AR-
257 PM CDT Sun Apr 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN CRAWFORD AND NORTHERN SEBASTIAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3523 9403 3518 9403 3520 9444 3532 9443
      3540 9443 3547 9401 3523 9399
TIME...MOT...LOC 1955Z 266DEG 28KT 3531 9419 

$$
Snider

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:55 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 19, 12:55 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1255 PM CDT Sun Apr 19 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

The beginning of the TAF period will be quite busy for most
locations. Thunderstorms are expected to develop within the next
hour or 2 of writing. Storms are expected to impact southeast
Oklahoma and northwest Arkansas with associated TAF sites expected
to be affected. The TAF sites include KMLC and all of our NW AR
TAF sites. KTUL, KRVS,and KBVO, will likely not see thunderstorms
this afternoon given the latest guidance and limited instability
but there continues to be a low chance for a brief shower. The
strongest thunderstorms could be seen over KMLC and KFSM this
afternoon with the main threat being large hail with severe wind
gusts possible. Thunderstorms will quickly move out of the area by
early this evening.

Tonight will feature clearing skies for most TAF sites and light
winds leading to VFR conditions through most of the night. Given
that the soil is expected to moist from today's rains, areas of
fog will be possible. Valleys and locations near bodies of water
will see the greatest potential for fog late tonight into tomorrow
morning. Our NW AR TAF sites will likely see the best potential
for lowered visibilites given light winds, mostly clear skies, and
short term guidance has been showing signal for the past several
runs adding to confidence in the forecast. Our far NW AR TAF
sites (excluding KFSM) will also see a greater likelihood of MVFR
to IFR ceilings late tonight into tomorrow morning as well.

&&

.PREV DISCUSSION... /Issued 1019 AM CDT Sun Apr 19 2020/

..UPDATE...

DISCUSSION...

A couple of thunderstorms are ongoing across portions of Adair and
Washington (AR) counties this morning. These cells have pulsed up
a little, enough so to produce pea size hail near Tahlequah, but
over these thunderstorms are staying below severe limits which
should be the continued trend for at least the next few hours
given limited instability thanks to a thick stratus deck.

This afternoon will be a little more interesting. Strong to severe
storms will be possible for much of the area with the greatest
chances for severe weather located over southeast Oklahoma and
west-central Arkansas. This area will be closer to the low
pressure center and the attendant warm front. Locations along and
south of the warm front will see the best chances for severe
weather due to better shear (likely characterized by rotating
updrafts) and better instability. Pockets of clearing will be
possible across southeast Oklahoma this afternoon which could
locally elevate the severe threat. The question still remains,
how far north will this warm front move? At the moment is appears
the best answer to that question is points just to the south and
southeast of a line extending from about McAlester to Fort Smith.
Thunderstorms in the aforementioned region will be capable of
producing golf ball size hail with a lower threat for damaging
wind gusts. A warm front farther north would promote more surface
based storms and thus a better chance for damaging wind gusts.
Locations to the north of the aforementioned area will likely
exhibit less instability and storms will likely be more elevated
in nature. Regardless, a few supercells are expected this
afternoon across parts of SE OK and W-central AR.

Snider

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  75  49  75 /   0   0   0  10
FSM   46  75  50  78 /  20   0   0  10
MLC   48  74  51  78 /  10   0  10  10
BVO   44  75  47  74 /   0  10   0   0
FYV   44  72  48  74 /  20   0  10   0
BYV   43  71  47  72 /  20  10  10   0
MKO   44  72  49  75 /  10   0   0  10
MIO   42  72  45  71 /   0  10  10   0
F10   46  74  51  76 /  10   0  10  10
HHW   51  73  53  77 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....21
Hazardous weather outlook, Apr 19, 1:17 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
117 PM CDT Sun Apr 19 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
117 PM CDT Sun Apr 19 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... This Afternoon.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and West-Central Arkansas.
	ONSET... Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA... Locations northwest of Interstate 44.
	ONSET... Ongoing.

DISCUSSION...

Strong to severe storms are likely to develop across portions southeast
Oklahoma and west-central Arkansas this afternoon where a more
elevated threat is located. A limited severe weather threat
extends northward to points close to interstate 40. The main
severe weather threat this afternoon will be large hail up to
golf ball size with a lower threat for damaging wind gusts. These
storms will also have the potential to produce heavy rainfall
which may lead to low land and localized flooding.

A limited fire weather threat exists for locations northwest of
Interstate 44 with a greater threat closer to the Kansas border
where mostly clear skies can be found. This threat will quickly
diminish this evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

MONDAY THROUGH SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

A very stormy pattern will continue through the upcoming work week
with storms expected everyday for at least parts of the area.
Monday will feature strong to possible severe storms across
portions of northeast Oklahoma and northwest Arkansas late
tomorrow afternoon and evening. Tuesday will be largely dry before
another potent storm system moves into the area bringing chances
for thunderstorms late Tuesday into Wednesday and continuing into
the first part of Thursday. Some of these storms could be strong.
Another system then moves through Friday into Saturday bringing
another round of storms. Future forecasts will continue to iron
out the details for strong to severe thunderstorm chances through
the week. Remember that we are approaching the climatological
peak of the severe weather season, so it is important to be
prepared in case severe weather strikes.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Apr 19, 12:24 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 PM CDT Sun Apr 19 2020

ARZ020-191800-
Franklin AR-
1224 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
100 PM CDT...

At 1224 PM CDT, a strong thunderstorm was located near Branch, moving
northeast at 45 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Ozark...                          Charleston...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Caulksville...                    Etna...
Peter Pender...                   Alix...
Meg...

This includes Interstate 40 in Arkansas between mile markers 39 and
42.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9402
      3521 9403 3521 9405 3527 9408 3535 9408
      3555 9371
TIME...MOT...LOC 1724Z 242DEG 44KT 3529 9399
Special weather statement, Apr 19, 2:05 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
205 PM CDT Sun Apr 19 2020

OKZ074>076-191930-
Haskell OK-Latimer OK-Le Flore OK-
205 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL...
NORTHEASTERN LATIMER AND NORTHERN LE FLORE COUNTIES UNTIL 230 PM
CDT...

At 204 PM CDT, a strong thunderstorm was located 7 miles north of
Fanshawe, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Poteau...                         Pocola...
Spiro...                          Arkoma...
Panama...                         Wister...
Red Oak...                        Mccurtain...
Bokoshe...                        Fanshawe...
Cameron...                        Mc Curtain...
Shady Point...                    Rock Island...
Scullyville...                    Braden...
Milton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3497 9445 3495 9509 3515 9501 3531 9455
      3530 9454 3531 9452 3530 9450 3530 9449
      3531 9448 3533 9449 3535 9444
TIME...MOT...LOC 1904Z 260DEG 51KT 3506 9489

Snider
Special weather statement, Apr 19, 2:12 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT Sun Apr 19 2020

ARZ020-191930-
Franklin AR-
212 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRANKLIN COUNTY
UNTIL 230 PM CDT...

At 212 PM CDT, a strong thunderstorm was located 3 miles north of
Wiederkehr Village, moving east at 60 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Ozark...                          Altus...
Wiederkehr Village...             Watalula...
Taft...

This includes Interstate 40 in Arkansas between mile markers 32 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3546 9371 3543 9379 3542 9380 3542 9381
      3540 9385 3557 9392 3569 9370
TIME...MOT...LOC 1912Z 260DEG 51KT 3552 9375
Special weather statement, Apr 19, 2:21 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sun Apr 19 2020

ARZ019-020-191945-
Franklin AR-Crawford AR-
221 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN AND CENTRAL
CRAWFORD COUNTIES UNTIL 245 PM CDT...

At 221 PM CDT, a strong thunderstorm was located near Dyer, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Mountainburg...                   Mulberry...
Dyer...                           Chester...
Rudy...                           Cass...
Lake Fort Smith...                Fern...
Jethro...                         Barnes...
Bidville...                       Watalula...
Piney...                          Toney...
Locke...                          Turners Bend...
Mount Gayler...                   Lonelm...
Cravens...                        Paradise...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 14 and 31.
 Interstate 49 between mile markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3560 9370 3544 9411 3545 9414 3554 9429
      3577 9409 3576 9393 3563 9370
TIME...MOT...LOC 1921Z 236DEG 34KT 3552 9414

Snider
Special weather statement, Apr 19, 2:26 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
226 PM CDT Sun Apr 19 2020

ARZ019-029-OKZ072-076-192000-
Sebastian AR-Crawford AR-Sequoyah OK-Le Flore OK-
226 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD...NORTHERN
SEBASTIAN...SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES
UNTIL 300 PM CDT...

At 225 PM CDT, a strong thunderstorm was located 3 miles northwest of
Pocola, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Greenwood...                      Alma...
Barling...                        Pocola...
Lavaca...                         Arkoma...
Bonanza...                        Moffett...
Bloomer...                        Fort Smith Regional Airport...
Jenny Lind...                     Kibler...
Central City...                   Concord...
Shibley...                        Scullyville...
Braden...                         Mill Creek...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 6 and 11.
 Interstate 540 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3521 9457 3535 9462 3550 9424 3523 9409
TIME...MOT...LOC 1925Z 266DEG 28KT 3527 9452

Snider

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:24 PM CDTSpecial Weather StatementTSAFranklin36 min
Apr 19, 2:12 PM CDTSpecial Weather StatementTSAFranklin18 min
Apr 19, 2:21 PM CDTSpecial Weather StatementTSACrawford24 min
Apr 19, 2:26 PM CDTSpecial Weather StatementTSASebastian34 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.